SciELO - Scientific Electronic Library Online

 
vol.29 issue1Cutaneous myiasis by Cochliomyia hominivorax (Coquerel) (Díptera Calliphoridae) in Hospital Universidad del Norte, Soledad, AtlánticoFour cases of Jarcho-Levin’s syndrome in the province of Antioquia, Colombia author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Biomédica

Print version ISSN 0120-4157

Abstract

RODRIGUEZ, Gerzaín; PINTO, Rafael; LOPEZ, Fernando  and  GOMEZ, Yenny. Persistent type 2 lepra reaction and clofazimine-induced lethal enteropaty. Biomédica [online]. 2009, vol.29, n.1, pp.18-24. ISSN 0120-4157.

Introduction. Clofazimine enterophathy is a serious complication of clofazimine when used at high doses for treatment of type 2 lepra or or erythema nodosum leprosum. Objective. A woman is presented who had a delayed diagnosis of leprosy, persistent type 2 lepra reaction and lethal clofazimine enteropathy. Materials and methods. A 31-year-old woman presented leprosy symptoms over a 16-year period without medical diagnosis of her disease. During this period, type 2 lepra episodes occurred, but were not accurately diagnosed. These episodes became more severe during her second pregnancy. The patient and her family were interviewed, and her clinical history reviewed. Results. After twelve years of medical consults, lepromatous leprosy was diagnosed, based on perforation of her nasal septum, with a bacterial index of 5. Her husband and a 12-year-old daughter have leprosy symptoms. During multidrug therapy, she presented with repeated type 2 lepra reaction episodes for which she received daily clofazimine 400 mg doses. Two months after this treatment, severe and frequent episodes of intense abdominal pain began to occur. These persisted for more than a year and were managed with in-hospital administration of several classes of painkillers and antispasmodic medication, including morphine. She also presented with sporadic diarrhea, constipation, nausea, weight loss and mesenteric adenopathies. She died finally due to this intestinal condition. No autopsy was performed. Conclusions The patient’s clinical presentation suggested a clofazimine-induced lethal enteropathy, a complication not previously seen in Colombia. This connection was not recognized by the medical officers that treated the patient.

Keywords : lepromatous leprosy [complications]; drug therapy; erythema nodosum; clofazimine; anti-bacterial agents [adverse effects]; abdomen acute.

        · abstract in Spanish     · text in Spanish     · Spanish ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License